Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Listerine For Soothing Sun Rash?

  • Currently 3.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.8/5 (12 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I often get a very itchy sun rash when I first go on holidays. Listerine calms it down so I can sleep and soon clears it. It also soothed an allergic reaction after a massage. I don’t travel without it.

A. We always encourage people to avoid excessive sun exposure. Spring and early summer are especially dangerous because people are pale from staying inside most of the winter.

An itchy sun rash is different from sunburn or an allergy. You may be suffering from PMLE (Polymorphous Light Eruption), a hypersensitivity to ultraviolet light that is especially common at this time of year. A dermatologist should check you out to make sure you don’t have a more serious autoimmune condition such as lupus.

Thanks for sharing your Listerine strategy. This is one we have never heard of.
  • Currently 3.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 3.8/5 (12 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

5 Comments

| Leave a comment

After an early over exposure to the sun this summer on the boat... even with lots & lots of sunscreen, I burned my upper lip area just below my nose. I have also had excema-like irritation on my neck and back of my hands on occasion & the same lip area only recently. But this is the most nagging in this location. It has taken almost a month trying out a variety of treatments to relieve the dryness, tingling & itching.

The products I've used to treat this include vaseline, a range of chapsticks, antiseptic cleanser, water soaks with a washcloth, glycerine, cortisone cream (gasp!) & an oral anti-histimine. Each had some relief factor, but the anti-histimine seemed to turn the corner of my recovery -- which took only one maybe (2) 1/2 doses. Almost a month now, & it appears to finally be going away. I have also had eczema-like irritation there, my neck and back of my hands on occasion.

I just read somewhere recently about a new 'named' allergic reaction related to sun and lime juice. Limes are a staple in my diet, w/daily fruit drinks... cranberry & water & I use frequently in cooking & dressings as well. So I'm taking a temp hiatus for now to as a test. Just wondering if you have heard of this... and does my condition sound like sun allergy to you?

Some years ago, I developed itchy bumps on skin which had been exposed to sun. I finally deduced that the problem is methylparaben (PABA). I read labels and avoid products with the substance. I even developed a bad rash from Nystatin cream, prescribed for a yeast infection that never saw the sun.

Years ago I had shingles down my hip and thigh. The doctor told me to rub listerine on the rash. It dried it up and I didn't have any lingering pain. It's certainly worth a try if you get shingles. I would use a handful throughout the day.

Listerine as a rash soother.

My wife had the end of pregnancy rash with our first child. She tried all kinds of remedies that where not strictly forbidden pregnant woman, but in the end she found the best soothing results with listerine. It did prove a little sticky, but it truly provided relief.

My mother had sun rash every summer until she learned to cut out fats--bacon, butter, margarine, etc. and dairy. This was before we knew about lactose intolerance.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.